Texas, 2018Flooding in Texas, October 19, 2018
October 19, 2018 · NWS FWD · 2 events in 2 counties and zones
A slow-moving upper level low pressure system brought widespread rains to North and Central Texas late in the week, aggravating the ongoing river flooding and creating more minor flooding across parts of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level low pressure system brought widespread rains to North and Central Texas late in the week, aggravating the ongoing river flooding and creating more minor flooding across parts of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 19, 11:56 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Oct 19, 11:56 AM CST, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1256 PM CDT Fri Oct 19 2018
.AVIATION...
/18z TAFs/
Widespread showers with prevailing low-MVFR cigs will prevail this
afternoon with periodic dips to IFR. In general, vsbys will
remain MVFR, but will fall to around 1-2 SM in any of the heavier
convective elements that move across the airfields. Surface winds
are generally out of the north-northwest, although southerly winds
are noted from Bowie and points north and west. It's possible
that winds become southerly for a time across the Metroplex sites,
although wind speeds should remain under 3-5 kts or so.
The brunt of large-scale ascent will begin to pivot east of the
Metroplex later this evening, which will bring an end to the rain
chances by about 20/03z. However, copious moisture will remain
locked in under 925-850 mb, and this should result in the
proliferation of IFR cigs this evening and overnight. Conditions
may gradually begin to improve around daybreak Saturday as some
drier air associated with a reinforcing cold front pushes south of
the Red River. That said, IFR or even LIFR conditions will
probably continue, on a TEMPO basis, through mid-morning until cigs
lift to MVFR and eventually VFR. Winds seem a bit too elevated to
warrant indicating BR, but we'll monitor upstream trends and
model guidance this evening. Similar trends are expected at Waco,
although rain chances will remain high enough to warrant at least
a VCSH mention through the mid-morning hours.
Carlaw
&&
.UPDATE... /Issued 1122 AM CDT Fri Oct 19 2018/
The inherited forecast is in good shape, but we sent a quick
update to clean up the near-term PoP grids to account for the next
batch of showers streaming north out of the Hill Country.
A broad region of isentropic ascent will continue across much of
the region today leading to widespread light to moderate rainfall.
Overall, instability is lacking with MUCAPE values generally
running a few hundred J/kg or less across our south and eastern
counties. This should tend to limit both the thunder and the
heavier rainfall potential today. That said, model guidance
continues to indicate an increase in 925-850mb frontogenesis
through the afternoon hours from near Temple through DFW and Paris
as the associated thermal gradients tighten up. The presence of
marginally negative saturated EPV values indicate that slantwise
instability will be present near the zone of maximized
frontogenesis, which could act to locally enhance rainfall rates
this afternoon and evening with some banding potential. The
latest HREF similarly indicates isolated amounts in excess of 2-3"
through this evening near this favored zone from Temple and
towards the Metroplex.
Overall, the risk today should be in the form of gradual rises in
area creeks and rivers which remain swollen from the recent
deluges, although some isolated instances of flash flooding can't
be discounted given the above-mentioned factors. We'll leave the
Flash Flood Watch in tact, but will probably be able to cancel a
handful of the western counties this afternoon.
Carlaw
&&
.SHORT TERM... /Issued 332 AM CDT Fri Oct 19 2018/
/Today and Tonight/
Rain and subsequent flooding are the primary forecast messages
during the short term forecast period. The rain and clouds will
mean that temperatures will remain below normal. Fortunately, a
respite from the rain is anticipated late tonight and into
Saturday for some areas of North and Central Texas.
Widespread showers continue this morning across parts of the Big
Country in response to deep isentropic ascent within the 295K to
310K theta surfaces. While the areal coverage is high, overall
rain rates have been generally unimpressive (only a few hundredths
of an inch over a 3-6 hour time period) thanks to dry air below
880mb as sampled by the 00 UTC FWD RAOB. With time, however,
moistening of this dry pocket should occur and greater rain rates
are anticipated as we go through the morning hours. Highest rain
chances will initially be across the Big Country where low level
WAA/isentropic ascent is most pronounced. Towards the noontime and
after hours, decent low level FGEN is expected across parts of
North and Central Texas. There has been somewhat of a shift in
some guidance regarding the placement of the 925mb FGEN. Latest
deterministic model guidance elongates the greatest low level
frontogenetical circulation from extreme eastern parts of the Hill
Country, all the way to the eastern Red River Valley. Since the
coverage of low level ascent seems larger and with hi-res NWP
advertising a broader area of QPF >0.01, PoPs were adjusted upward
into the 90-100% range across a decent portion of North and
Central Texas. Antecedent conditions are most favorable for what
should mainly be creek, small stream and river/lake flooding
across Central Texas where 7-day rainfall totals are pretty
impressive. On average, areas west of I-35 and south of I-20 have
seen between 6" to 8" of rainfall during the past week or so.
Despite the potential for slightly higher QPF than previously
thought across the eastern Red River Valley, the current Flash
Flood Watch was not expanded in areal coverage to include these
locales as recent rainfall totals have NOT been as impressive as
other areas.
While rainfall rates farther south likely won't warrant a true
"Flash Flood" situation, flooding of small streams, creeks and
river/lakes will remain a threat. The one exception that could
result in a slightly higher rainfall rates will be where deeper
convection develops. At this time, however, widespread thunder
looks low as MUCAPEs are generally in the 100 to 200 J/kg range
mainly south of I-20. I'll keep a mention of isolated thunder
across Central Texas to address this, but the threat for thunder
looks low. Regardless, we'll keep the current Flash Flood Watch
going, but it's possible that some of it may be cancelled later
this morning as west winds in the wake of a diffuse boundary
invade the area. Rain chances will continue to shift south and
eastward through the day with rain chances falling through the
overnight hours into Saturday morning.
Otherwise, expect another day with afternoon temperatures running
nearly 10 degrees below normal. Highs will be in the upper 50s
across the eastern Red River Valley to low 60s elsewhere. Winds
will become westerly and eventually northerly with the passage of
a diffuse frontal boundary through the day.
Bain
&&
.LONG TERM... /Issued 332 AM CDT Fri Oct 19 2018/
/Saturday through the End of Next Week/
A deepening upper trough along the Eastern Seaboard and the next
upper low over California will place a shortwave ridge over the
central part of the CONUS including North and Central Texas at the
start of the period. Lingering showers over the southern half of
the region will come to an end on Saturday due to increasing
subsidence associated with the ridge, resulting in a short
reprieve from the recent rainy weather. High temperatures may
actually reach 70 degrees Saturday afternoon as clouds disperse
and plentiful sun shines through. Good radiative cooling
conditions will allow temperatures to fall into the 40s and 50s
Saturday night. The ridge will weaken and shift eastward on Sunday
as the West Coast low also advances east. The resulting southwest
flow aloft will usher in a thickening layer of mid and high
clouds, which should keep high temperatures in the lower and mid
60s Sunday afternoon.
Clouds will continue to increase Sunday night and Monday as the
western system continues its slow and steady approach from the
west. Moisture and lift will be sufficient for low rain chances
Monday and Monday night, primarily across the western and
southern counties. Rain chances will continue to increase on
Tuesday, with the highest POPs arriving Tuesday night and
Wednesday in conjunction with the strongest lift associated with
the upper level system. Instability will be meager, but should be
just enough to warrant the addition of isolated thunderstorms for
the Tuesday night-Wednesday timeframe.
Models continue to indicate the possible addition of mid and upper
level Pacific moisture associated with Eastern-North Pacific
tropical cyclone development, which can often enhance rainfall
totals (similar to last weekend's system). Fortunately, the most
recent guidance has backed off tropical development in this
region. There will be a possibility of added flooding regardless
due to the saturated soil conditions across the region, but the
lack of Pacific moisture would at least present a lower-end
threat in comparison. We will continue to monitor this development
as we get though the weekend.
The upper low will transition into an open wave as it continues
east across the Plains. Rain chances will come to an end on
Thursday as subsidence builds in on the back side of the shortwave
trough. Medium range model data supports a drier pattern as
northwest flow aloft develops towards the end of next week, with
generally dry and seasonable weather in store through the
following weekend and perhaps beyond.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 62 56 71 50 64 / 100 70 20 5 5
Waco 64 59 69 53 66 / 100 80 50 5 5
Paris 59 54 69 47 60 / 100 80 10 5 5
Denton 61 55 71 48 63 / 100 50 10 5 5
McKinney 60 55 69 48 61 / 100 70 10 5 5
Dallas 64 56 71 51 64 / 100 70 20 5 5
Terrell 64 56 72 51 65 / 100 90 20 5 5
Corsicana 65 57 68 51 64 / 100 90 40 5 5
Temple 63 58 68 54 66 / 100 90 60 5 5
Mineral Wells 62 56 68 48 62 / 100 50 20 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM CDT this evening for TXZ115>119-
129>134-141>146-156>161-174.
&&
90/79
Hazardous weather outlook, Oct 19, 2:38 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
338 AM CDT Fri Oct 19 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
338 AM CDT Fri Oct 19 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
Isolated storms will be possible south of a Lampasas to Canton line
today. Severe weather is not expected, but storms will be capable of
pockets of moderate to brief heavy rain. Elsewhere, widespread
showers will also be capable of occasional periods of moderate rain
which may aggravate any ongoing flooding of creeks, small streams and
rivers.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rain chances will linger across Central Texas early Saturday morning.
Additional rain will likely aggravate any ongoing flooding of creeks,
small streams and rivers.
Storm chances increase again on Tuesday and continue through
Wednesday, with a renewed threat for additional flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Bain
Flood, Tarrant
- When
- October 19, 2:00 PM CST to 4:00 PM CST
- Where
- Tarrant County, 2.74 mi S of Haslet to 2.53 mi NE of Blue Mound
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.931, -97.356
Emergency management reported various street closures due to flooding across northwestern Tarrant County.
Flood, Collin
- When
- October 19, 3:00 PM CST to 6:00 PM CST
- Where
- Collin County, 1.43 mi N of Prosper to 2.3 mi N of Prosper
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.251, -96.821
Prosper Fire and Rescue reported several roads temporarily closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in West Virginia, October 19, 201811 events
- Flash Flood in American Samoa, October 19, 2018$15,000 · 1 event
- Frost and Freeze in Virginia, October 19, 20188 events
- High Wind in Alaska, October 19, 201873 kt wind · 3 events
- Frost and Freeze in Maryland, October 19, 20182 events
- Dense Fog in Colorado, October 19, 20181 event
- High Wind in North Dakota, October 19, 201852 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789341, 789344.